Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jcp9

Accutane... Slightly Vexed

Recommended Posts

First, a brief history... I've been on antibiotics for 2 1/2 years now (mino for 1 1/2, doxy for 1) and Dan's Regimen for the past year and a half. I've remained relatively clear, with the random breakout/cyst every-so-often. For the most part, though, my acne is VERY mild, yet it still seems to scar (especially on my right cheek, if I get even a whitehead in this area I know it's going to scar) which has led to a certain degree of depression, especially as of late. My mother tried to get me to go on accutane a few years back, but I resisted (I should have listened to her, eusa_wall.gif ) and I chose to do the whole antibiotic route. I knew it was just buying time, and even in conjunction with a facial regimen, I'm pretty dissatisfied. I went in recently to a doctor in my University's health center in order to renew my Doxycycline prescription, and the doctor suggested Accutane. I had just broken out so I had a few zits, but I mean, it was pretty minor... I was surprised she wanted to do that. I opted to instead continue the Doxy for a little longer while I made up my mind (she upped it from 100 mg to 200 mg daily). I've come to the conclusion that I want to get this crap over with and perhaps heed her suggestion and go on Tane... but I am still apprehensive.

It's been said ad naseum on here, but I, like others, am afraid of the initial breakout. I know how easily I scar in certain places, so one small blemish there and I'm toast... which is what worries me pondering 10 or 20 zits in that area, scarring and marring my skin. My skin really isn't looking too bad, but I am sick of spending all this time/money on the antibiotics and BP and stuff and having it bleach my clothes and ruin them... and I'm sick of having to be so anal about spending the night in someone else's room, or planning whether I should do the regimen before I go to a party, or after, or what... it's just more of a hassle than it's worth in the long run. And so I come to Accutane as (in the Doctor's words) a possible solution to my persisting acne, which remains despite multiple treatments... as well as seeing other family members with adult acne. The question is--should I go into the appointment asking for a lower dose in order to perhaps minimize the impending doom that is the initial breakout, or should I just bite the bullet and trust this doctor's judgement with my skin? I'm pretty nervous right now thinking about my skin and the possibility of accutane... I feel greedy in a way, looking at my not-so-bad skin, and using a medication meant for severe acne which might ruin me for the next few months in a social environment such as college. I simply feel that I've exhausted my options and come to the point where I need to just get it all over with. So, to accutane, or not to accutane?

Thanks, Everyone!

Share this post


Link to post
Share on other sites

BACK AT YA! THIRTY SIX YEARS OLD AND ON MY THIRD COURSE OF ACCUTANE. AFTER GOING THE COMPLETE GAMUT, ANTIBIOTICS, SPIRONOLACTONE, FACIAL CREAMS, BIRTH CONTROL, I'VE RESORTED TO THE TRIED AND TRUE. COMPARED TO OTHERS ON ACCUTANE, MAINLY PICTURES IN THE PAMPHLETS, MINE ISN'T SO BAD BUT IT'S A MATTER OF PERSEPTION AND SELF PRESERVATION. I WILL HAVE TO SAY THAT THIS INITIAL BREAKOUT STARTED ALMOST IMMEDIATELY AND JUST CONTINUES TO GET WORSE. I'M NOW IN MY 22ND DAY. EVERY NIGHT I GO TO BED PRAYING THAT I WON'T WAKE UP WITH MORE ACNE. THE LORD HASN'T ANSWERED MY PRAYERS BUT THEN I DON'T EXPECT OR EVEN WANT HIM TO. THE WORLD NEEDS HIS HELP. DOESN'T MAKE IT ANY LESS REAL THOUGH. I'M HOPING THAT I WILL WIN THIS BOUT EVEN IF IT DOES TAKE UNTIL THE TWELTH ROUND.

SIDE EFFECTS, HORRIBLE "INITIAL" BREAKOUT, DRY LIPS, ITCHY SCALP (NO NOTICE OF THINNING HAIR YET) AND SOME BONE PAIN.

ANYTHING IS WORTH A TRY AT THIS POINT. GOOD LUCK TO YOU.

eusa_wall.gif

Share this post


Link to post
Share on other sites

jcp,

i say, go for it, especially since your own doctor made the recommendation. you've clearly exhausted the options of acne meds out there. besides, practically all of those meds stop working after a period of time, leaving you with yet another bout of break-outs.

today is my first month anniversary on Accutane, and i've had a pretty good ride so far (KNOCK ON WOOD). I DID have a horrible initial break-out at the end of my 1st week through my 3rd, but it seems to have calmed down immensely. even my doctor said to me yesterday that he was surprised by "how well" i've responded! and i did NOT have mild acne. i was on Tazorac several months ago and it basically turned my mild acne into cystic.

you won't necessarily be breaking out during your entire treatment. some people don't even have an initial break-out and begin to clear from day one (I have two friends who who experienced this).

as for the side effects, for me, the first 2 weeks was when they really kicked in, but nothing that wasn't manageable. in fact, aside from just adding moisturizing to my nightly routine and keeping lip balm handy, they barely affected my daily activities.

obviously the treatment affects people differently. after reading so many posts, i think it not only comes down to a knowledgeable derm with whom you have a good rapport, but one who has had extensive experience with Accutane treatment in their practice. Not all derms have this experience, and they can prescribe Accutane simply because they CAN. Meanwhile, they're just looking up the dosage in a book without any personal experience treating patients.

feel free to PM me if you have any specific questions. good luck with whatever you decide to do! smile.gif

Share this post


Link to post
Share on other sites

Here's the thing, if you just stopped using the antibiotic you will have a pretty nasty breakout. Coupled with the fact Accutane flushes it all out, you will have an even WORSE breakout. I was in the same situation (minocycline 'till a week before I got Accutane) and my face exploded. Luckily, I'm homeschooled (partially anyhow) and it was easier for me to just chill and let it do it's thing without going crazy. I ALSO found that everything resolved faster WITHOUT a moisturizer. My face was a complete scab and entirely dry, and the moisturizer just prolonged it. So I said, fuck that, I'm putting nothing on it. That coupled with taking epsom salt baths let my skin repair itself like normal (without all that moisture crap) and the scabs are falling off so much faster. And no scars!! Well we shall see in the end, but everything seems to heal quite nicely. I plan on using emu oil again once my skin is resolved of the active acne and that will help with hyperpigmentation and the few scars that I did/already had. But Accutane is the ONLY thing that will help you end your problems and you'll have to deal with weeks of hell. Just know that.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×